Virginia, 2003

Hail and Damaging Winds in Virginia, May 9, 2003

May 9, 2003 · NWS RNK · 14 events in 5 counties and zones

Thunderstorm winds during the late evening hours on the 9th produced hail up to quarter size and damaging winds. Up to quarter size hail and wind gusts estimated to 70 mph knocked down trees, broke or damaged siding, damaged window frames, and damaged vehicles in Forest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$155,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorm winds during the late evening hours on the 9th produced hail up to quarter size and damaging winds. Up to quarter size hail and wind gusts estimated to 70 mph knocked down trees, broke or damaged siding, damaged window frames, and damaged vehicles in Forest. The hail also accumulated to a depth of 2 inches in Forest. Hail up to quarter size broke security lights 1 mile south of Lynchburg City.Strong winds knocked down trees and power lines in Covington and Halifax, and knocked down trees in Lick Run, Buchanan, Fincastle, Montvale and 3 miles east of Bedford City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 9, 8:25 PM EST, 35 minutes earlier.

Area forecast discussion, May 9, 8:25 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
925 PM EDT FRI MAY 9 2003

WILL DO ONE LAST UPDATE...HOPEFULLY...TO LOWER POPS FOR ALL AREAS
EXCEPT WHERE THE REMAINING SMALL MCS WILL LIKLEY TRACK. WILL ALSO
ADD FOG AS WE SHOULD HAVE GOOD RADIATION CONDS LATE.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

06
Hazardous weather outlook, May 9, 3:55 AM EST, 17 hours 5 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-100845-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
455 AM EDT FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE ENTIRE COUNTY
WARNING AREA TODAY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THE RISK OF SEVERE WEATHER WILL CONTINUE SATURDAY AFTERNOON AND
EVENING AND AGAIN ON SUNDAY. A COLD FRONT MOVING ACROSS THE REGION
ON SUNDAY WILL BE THE LEADING EDGE OF A COOLER AIRMASS...WITH DRY
WEATHER EXPECTED THROUGH MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

AMS

In the hours before

Special weather statement, May 9, 6:25 PM EST, 2 hours 35 minutes before
NCZ006-VAZ044-058-059-100000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
725 PM EDT FRI MAY 9 2003

...TORNADO WATCH HAS BEEN CANCELLED...

STORMS HAVE MOVED OUT OF THE AREA AND THE THREAT FOR TORNADOES
IN CHARLOTTE...PITTSYLVANIA...HALIFAX AND CASWELL COUNTIES HAS
ENDED.

JJ
Local storm report, May 9, 6:53 PM EST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
753 PM EDT FRI MAY 09 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    RONCEVERTE                WV   TORNADO
05/09/03   GREENBRIER                     *** 1 INJ ***
                                          UNCONFIRMED PUBLIC
                                          REPORT. TORNADOES
                                          REPORTED ALONG HWY 63
                                          BETWEEN RONCEVERTE AND
                                          CALDWELL. TREE FELL ON
                                          CAR INJURING OCCUPANT.
                                          NUMEROUS POWER LINES DOWN
                                          IN RONCEVERTE AREA.

0300 PM    ARVONIA                   VA   TORNADO
05/09/03   BUCKINGHAM                     *** 1 DEAD ***
                                          TWO STORY HOUSE COLLAPSED
                                          KILLING OCCUPANT.
Local storm report, May 9, 7:27 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
827 PM EDT FRI MAY 09 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    NATHALIE                  VA   WIND DAMAGE
05/09/03   HALIFAX                        NUMEROUS TREES DOWN.

0525 PM    1N CRYSTAL HILL           VA   0.75 IN HAIL
05/09/03   HALIFAX
Local storm report, May 9, 8:14 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
914 PM EDT FRI MAY 09 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    2NE NEW CASTLE            VA   WIND DAMAGE
05/09/03   CRAIG                          SR 609 KNOCKED DOWN A
                                          CONVEYOR TOWER AT CASTLE
                                          SANDS. REPORTED BY CRAIG
                                          SHERIFFS OFFICE.

0300 PM    NEW CASTLE                VA   WIND DAMAGE
05/09/03   CRAIG                          SR 615 NEAR CRAIG CO HIGH
                                          SCHOOL. TREES UPROOTED.
                                          REPORTED BY CRAIG
                                          SHERIFFS OFFICE.

0305 PM    4N NEW CASTLE             VA   WIND DAMAGE
05/09/03   CRAIG                          SR 611 RED BRUSH TREES
                                          BLOCKING ROAD. REPORTED
                                          BY CRAIG SHERIFFS
                                          OFFICE.
Special weather statement, May 9, 8:15 PM EST, 45 minutes before
VAZ019-020-WVZ045-100230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
915 PM EDT FRI MAY 9 2003

...STRONG THUNDERSTORMS MOVING THROUGH THE AREA...

A CLUSTER OF STRONG THUNDERSTORMS IS MOVING THROUGH NORTHERN
GREENBRIER COUNTY IN WEST VIRGINIA...AND WILL BE CROSSING BATH
COUNTY AND NORTHERN ALLEGHANY COUNTY IN SOUTHWEST VIRGINIA BETWEEN
9:30 AMD 10:30 PM. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
RENICK...NEOLA...WARM SPRINGS...HOT SPRINGS...BACOVA...AND CLIFTON
FORGE. PEOPLE IN THE PATH OF THESE STORMS CAN EXPECT WIND GUSTS TO
45 MPH...SMALL HAIL...FREQUENT LIGHTNING STRIKES...AND VERY HEAVY
DOWNPOURS OF UP TO 2 INCHES OF RAIN IN LESS THAN AN HOUR.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SAFE INDOOR SHELTER
UNTIL THEY PASS. MOTORISTS SHOULD WATCH FOR PONDING OF WATER ON THE
ROADS.

JJ
Local storm report, May 9, 8:46 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
946 PM EDT FRI MAY 09 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    HUDDLESTON                VA   WIND DAMAGE
05/09/03   BEDFORD                        NUMEROUS TREES DOWN.
                                          REPORTED BY SPOTTER.

0433 PM    HURT                      VA   WIND DAMAGE
05/09/03   PITTSYLVANIA                   NUMEROUS TREES DOWN ON
                                          SCOTT JACOBS MEMORIAL
                                          ROAD.REPORTED BY
                                          PITTSYLVANIA COUNTY 911.

0435 PM    HURT                      VA   WIND DAMAGE
05/09/03   PITTSYLVANIA                   METAL SHED MOVED INTACT
                                          100 FEET. REPORTED BY
                                          PITTSYLVANIA COUNTY 911.

0515 PM    HURT                      VA   WIND DAMAGE
05/09/03   PITTSYLVANIA                   NUMEROUS TREES DOWN.
                                          REPORTED BY PITTSYLVANIA
                                          COUNTY 911.

The radar

The Roanoke radar (KFCX), 63 km away, was scanning. The volume nearest the first event began at 01:58 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 6 hail. Local standard time, as filed.

Thunderstorm Wind, Covington (C)

When
May 9, 9:00 PM EST to 9:10 PM EST
Where
Covington (C) County, Covington
Measured
75 kt (86 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.500, -79.883

Thunderstorm Wind, Botetourt

When
May 9, 9:40 PM EST
Where
Botetourt County, Lick Run
Measured
60 kt (69 mph) estimated gust
Reported by
UNKNOWN
Coordinates
37.367, -79.283

Hail, Botetourt

When
May 9, 9:50 PM EST
Where
Botetourt County, Buchanan
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.383, -79.733

Thunderstorm Wind, Botetourt

When
May 9, 9:50 PM EST
Where
Botetourt County, Buchanan
Measured
60 kt (69 mph) estimated gust
Reported by
UNKNOWN
Coordinates
37.367, -79.283

Thunderstorm Wind, Botetourt

When
May 9, 9:55 PM EST
Where
Botetourt County, Fincastle
Measured
60 kt (69 mph) estimated gust
Reported by
UNKNOWN
Coordinates
37.333, -79.483

Thunderstorm Wind, Bedford

When
May 9, 10:00 PM EST
Where
Bedford County, Montvale
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.333, -79.250

Thunderstorm Wind, Bedford

When
May 9, 10:00 PM EST
Where
Bedford County, 3 mi E of Bedford City
Measured
60 kt (69 mph) estimated gust
Reported by
UNKNOWN
Coordinates
37.330, -78.917

Thunderstorm Wind, Bedford

When
May 9, 10:10 PM EST to 10:25 PM EST
Where
Bedford County, Forest
Measured
70 kt (81 mph) estimated gust
Property damage
$75,000
Reported by
UNKNOWN
Coordinates
36.933, -78.950

Hail, Bedford

When
May 9, 10:10 PM EST to 10:25 PM EST
Where
Bedford County, Forest
Measured
1 in hail
Property damage
$75,000
Reported by
UNKNOWN
Coordinates
36.767, -78.917

Hail, Campbell

When
May 9, 10:30 PM EST
Where
Campbell County, 1 mi S of Lynchburg City
Measured
1 in hail
Property damage
$5,000
Reported by
UNKNOWN
Coordinates
37.767, -79.767

Hail, Campbell

When
May 9, 10:30 PM EST
Where
Campbell County, Timberlake
Measured
1 in hail
Reported by
UNKNOWN
Coordinates
37.400, -79.150

Hail, Halifax

When
May 9, 10:55 PM EST
Where
Halifax County, Nathalie
Measured
1 in hail
Reported by
GOVT OFFICIAL
Coordinates
37.783, -79.983

Hail, Halifax

When
May 9, 11:40 PM EST to 11:48 PM EST
Where
Halifax County, Halifax
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.517, -79.683

Thunderstorm Wind, Halifax

When
May 9, 11:40 PM EST to 11:48 PM EST
Where
Halifax County, Halifax
Measured
65 kt (75 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.517, -79.683

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357060, 5357063, 5357061, 5357062, 5357064, 5357065, 5357068, 5357066, 5357067, 5355832, 5357069, 5355829, 5355830, 5355831.